Iowa, 2002

Ice Storm in Iowa, March 14, 2002

March 14, 2002 · NWS DMX · 3 events in 3 counties and zones

A strong late winter storm system moved out of Colorado, then across Kansas and turned northeast into Iowa. A strong temperature contrast was in place with temperatures in the 70s to low 80s south of the low and sub-freezing temperatures to the north.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong late winter storm system moved out of Colorado, then across Kansas and turned northeast into Iowa. A strong temperature contrast was in place with temperatures in the 70s to low 80s south of the low and sub-freezing temperatures to the north. Warm air was drawn north over the top of the cold air to the north of the low resulting in a band of freezing rain over northwest Iowa. Most of the freezing rain fell just to the northwest of the Des Moines CWA, however the far northwest corner of the Des Moines CWA received significant icing. Freezing rain began in the morning and continued through the day. Temperatures were just below freezing over Emmet and northwest Kossuth Counties. Ice accretions of one half to nearly one inch were reported over Emmet County, with slightly less over northwest Kossuth and Palo Alto Counties. The ice resulted in power outages across the area and numerous trees were reported downed by the heavy ice accumulation. As the storm headed toward southern Wisconsin in the evening, the freezing rain tapered off and eventually changed to light snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 3:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 14, 3:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CST THU MAR 14 2002

QUASI STATIONARY WARM FRONT OVER KS AND MO SHOULD BEGIN TO LIFT
NORTH AS A WARM FRONT THIS MORNING...MAKING IT INTO SRN IA BY LATE
MORNING THEN SLOWLY PUSH NORTH THROUGH THE DAY.HAVE TRIMMED THE
WINTER STORM WATCH IN THE NORTH EVEN FURTHER. THE MODELS HAVE BEEN
FAIRLY CONSISTENT IN THE HANDING OF THE UPEPR LEVEL SYSTEM COMING
OUT OF THE DKTAS ATTM.  THERE IS LITTLE MOISTURE ALONG AND NORTH OF
THE SURFACE FRONT SO THIS SYSTEM WILL HAVE A HARD TIME PRODUCING A
LOT OF QPF OVER THE CWA.  I WILL BE DROPPING ALL HEADLINES THIS
PRODUCT ISSUANCE.  GIVEN THE AMOUNT OF WAA AND LACK OF
MOISTURE...MOST OF THE PRECIP THAT FALLS WILL BE IN THE FORM OF
LIGHT RAIN.  THE EXCEPTION BEING THE FAR NORTHWEST COUNTIES WHERE IT
SHOULD BE COLD ENOUGH TO SNOW THROUGH THE EARLY AFTERNOON AT LEAST.
THE PAST MODEL RUNS ADVERTISED A VERY TIGHT GRADIENT TO THE SNOW
ACCUMULATIONS.  THIS RUN BOTH THE ETA AND AVN ARE FURTHER NORTH WITH
THE SNOWFALL AND AN EVEN TIGHTER GRADIENT.  THE BEST ARGUMENT FOR
SNOW ONLY PUTS 2 TO 3 INCHES OVER KOSSUTH...EMMET AND PALO ALTO
COUNTIES.  FOR THIS REASON I WILL HIT THE SNOW FALL IN THE ZONES BUT
LEAVE OUT HEADLINES.  THE ONE CAVEAT TO THIS SCENARIO IS THAT GIVEN
THE TIGHTNESS OF THE GRADIENT...A 50 MILE ERROR IN THE SNOW TRACK
COULD PLACE SEVERAL INCHES WHERE I AM FORECASTING 2 TO 4 INCHES.
CONFIEDENCE THOUGH IS HIGH ENOUGH TO STAY WITH 2 TO 4 INCHES GIVEN
THE CONTINUED TREND TO KEEP THE BRUNT OF THE PRECIP NORTH OF THE
STATE.

THERE MAY BE SOME LIGHT SNOWFALL TONIGHT THROUGH MIDNIGHT AS THE
DEFORMATION ZONE PASSES EAST BUT THE SYSTEM IS WELL EAST BY 12Z
FRIDAY AND THE MODELS ARE INDICATING PARTIAL CLEARING AFTER MIDNIGHT
TONIGHT.  COLD AIR ADVECTION OVER THE STATE FRIDAY SHOULD KEEP A
FAIR AMOUNT OF STRATO CU OVER THE CWA SO I WILL KEEP TEMPS A BIT
COOLER THAN GUIDANCE.  CLEARING FRIDAY NIGHT SHOULD ALSO SPELL COLD
TEMPERATURES FOR SATURDAY MORNING.

I MADE A COUPLE MINOR CHANGES TO THE GRIDS IN THE EXTENDED MAINLY TO
CLEAN UP ZFP WORDING.  I REMOVED SNOW WORDING DURING THE DAY SINCE
WE HAVE HIGHS IN THE 40S AND 50S GOING.

.DSM...NONE.

FAB

In the hours before

Special weather statement, Mar 14, 5:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CST THU MAR 14 2002

.SURFACE LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST INTO IOWA
TODAY LIFTING A WARM FRONT FRONT MISSOURI AND CENTRAL KANSAS INTO
SOUTHERN IOWA.  WARM AIR OVERRUNNING THE WARM FRONT ALOFT WILL
INTERACT WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS MINNESOTA
CREATING SOME SNOWFALL OVER EXTREME NORTHWEST IOWA AND A CHANCE FOR
RAIN OVER CENTRAL AND SOUTHERN IOWA.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-005-015-151200-
EMMET-KOSSUTH-PALO ALTO-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
520 AM CST THU MAR 14 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
LIGHT SNOW (<3)               HIGH              TODAY
MODERATE SNOW (3-6)           LOW TO MODERATE   TODAY

*2 TO 4 INCHES OF SNOW IS POSSIBLE OVER THE AREA TODAY.  THE BULK OF
THE SNOW IS EXPECTED TO FALL THIS MORNING WITH A CHANGEOVER TO RAIN
EXPECTED BY EARLY AFTERNOON.  ANY ACCUMULATING SNOW WILL BE WET AND
HEAVY SO BLOWING AND DRIFTING IS NOT EXPECTED TO BECOME PROBLEMATIC.

IAZ006-007-016-017-023>025-151200-
CERRO GORDO-HANCOCK-HUMBOLDT-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...MASON CITY
520 AM CST THU MAR 14 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
LIGHT SNOW (<3)               MODERATE          TODAY

* PRECIPITATION IS EXPECTED TO DEVELOP OVER THE AREA BY MID MORNING.
THE PRECIPITATION WILL BEGIN AS SNOW BUT IS EXPECTED TO CHANGE OVER
TO RAIN BY EARLY AFTERNOON.  NO MORE THAN ONE TO TWO INCHES OF WET
SNOW IS EXPECTED AND WILL MELT THIS AFTERNOON.

IAZ026>028-033>039-044>048-057-058-151200-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-SAC-STORY-WEBSTER-
INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON...
FORT DODGE...IOWA FALLS...WATERLOO...WAVERLY AND WEBSTER CITY
520 AM CST THU MAR 14 2002

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT...OR FRIDAY.  LIGHT RAIN
IS EXPECTED TODAY AND MAY MIX WITH SNOW THIS MORNING AND AGAIN THIS
EVENING BEFORE ENDING.  NO SIGNIFICANT IMPACT TO TRAVELING IS
EXPECTED AS THERE IS NO ACCUMULATION OF SNOW EXPECTED.

IAZ049-050-059>062-070>075-081>086-092>097-151200-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
520 AM CST THU MAR 14 2002

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT...OR FRIDAY.  LIGHT RAIN
IS EXPECTED TODAY...MAINLY AFTER LATE MORNING.  THE RAIN MAY MIX
WITH SNOW THIS EVENING BEFORE ENDING.

FAB
-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Emmet

When
March 14, 9:00 AM CST to 8:00 PM CST
Where
Emmet forecast zone
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Ice Storm, Kossuth

When
March 14, 9:00 AM CST to 8:00 PM CST
Where
Kossuth forecast zone
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Palo Alto

When
March 14, 9:00 AM CST to 8:00 PM CST
Where
Palo Alto forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280895, 5280896, 5280897.